Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 16, 2018, 3:19 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 3:19 PM CDT (20:19 UTC)
- Expired
- May 16, 2018, 5:32 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887
WGUS54 KHUN 162019
FFWHUN
ALC033-077-162315-
/O.NEW.KHUN.FF.W.0006.180516T2019Z-180516T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
319 PM CDT WED MAY 16 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Eastern Lauderdale County in northwestern Alabama...
East central Colbert County in northwestern Alabama...
* Until 615 PM CDT.
* At 317 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across portions of Northwestern Alabama. Up to two to
two and a half inches of rain have already fallen in the last
hour, with additional rainfall amounts up to an inch possible
through 4 PM CDT. Flash flooding is expected to begin shortly,
especially in urban locations such as Florence.
* Some locations that will experience flooding include...
Florence, Muscle Shoals, Sheffield, Rogersville, Killen, Lexington,
St. Florian, Underwood-Petersville, Anderson and Center Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3494 8769 3498 8731 3481 8725 3480 8735
3480 8742 3479 8743 3476 8773
$$
121 follow-up statement
146
WGUS74 KHUN 162232
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
532 PM CDT WED MAY 16 2018
ALC033-077-162242-
/O.CAN.KHUN.FF.W.0006.000000T0000Z-180516T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-
532 PM CDT WED MAY 16 2018
...THE FLASH FLOOD WARNING FOR EASTERN LAUDERDALE AND EAST CENTRAL
COLBERT COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3494 8769 3498 8731 3481 8725 3480 8735
3480 8742 3479 8743 3476 8773
$$
LNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:40 PM CDT, 39 minutes earlier.
Area forecast discussion, May 16, 2:40 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 240 PM CDT Wed May 16 2018 .NEAR TERM...(Tonight) Issued at 240 PM CDT Wed May 16 2018 Convection this afternoon has been focused along the terrain in NE AL and S Mid TN. This is mainly due to mostly clear skies out east, but the debris clouds from morning convection has kept storms at bay west of I-65. Not expecting that to last long as last few scans of visible imagery show CU bubbling up near the AL/MS border and we'll probably see storms start to fire out there soon. Updated PoPs for this afternoon to indicate numerous thunderstorms across the area. CAPE values are a bit lower than yesterday with value upwards of 1,500 J/kg. A weak shortwave over the area and winds aloft around 15kts may allow for more movement in storms. PWATs of 1.5 to 1.6 inches should translate into very heavy downpours. Other threats with storms will be gusty winds up to 40 mph and small hail. Further to the west over OK/AR a stronger shortwave is evident in satellite and radar imagery and is taking on characteristics of an MCV. This is forecast to continue to shift E/SE towards west-central MS overnight. Convection that develops ahead of this feature may be able to move into the area tonight but with the loss of daytime heating, instability drops off and should limit the convective potential tonight. Any areas that get rain today could see patchy fog develop overnight. Lows will be close to what they were yesterday with values in the 60s. .SHORT TERM...(Thursday through Friday night) Issued at 240 PM CDT Wed May 16 2018 The stronger shortwave to our west will begin to impact the area on Thursday but there is still some differences in latest model guidance. Models are struggling in the interactions between this shortwave and the remnant subtropical system that is forecast to lift north through central GA tonight through Thursday. The ECMWF/GEM keeps the two separate, while the GFS/NAM try to combine/pull the system over GA back to the west a bit. Believe the differences are really tied to how the models want to handle the MCV/shortwave to our west. GFS/NAM maintain it as it drops S/SE into central MS/AL on Thursday and the result is the more widespread convection may stay to our south focused around the MCV. The ECMWF/GEM weaken the MCV and end up moving it across our area on Thursday into Friday. So, needless to say uncertain/unsettled the next few days as systems move over/near the area. Storms that form either day should occur mainly during the afternoon hours. And with increased cloud cover and cooler temps, instability values should be around 1,500 J/kg both days. So, primary storms impacts will be very heavy downpours, small hail, and gusty winds. Steering flow increases slightly both days and storms should move enough to keep any flash flooding concerns low at this time. Both features begin to push east of the area on Friday and some drier air begins to work into the area. Highs both days will be in the low to mid 80s with lows in the 60s. Patchy fog is possible each night, especially in any areas that receive heavy rain. .LONG TERM...(Saturday through Tuesday) Issued at 240 PM CDT Wed May 16 2018 Unsettled conditions will persist through the extended forecast. The trough that phased with the tropical disturbance will have moved off into the OH Valley/Great Lakes region by Saturday. The combo of a weak ridge building in from the Midwest and another located off the mid Atlantic coast will weaken the trough and continue to lift it northeastward on Saturday. In turn, temps will warm into the mid to upper 80s and precip chances will be lower. Drier air will filter in allowing Saturday night to be precip free. The dry trend doesn't last long as light southeasterly flow returns moisture to the region starting on Sunday. Weak ridging will persist across the southeast into next week keeping temps above normal and allowing scattered diurnally driven convection each day. Temps will be around 90 on Sunday and in the mid/upper 80s for Monday and Tuesday. Overnight lows through the extended will be mild, staying in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1220 PM CDT Wed May 16 2018 The TN Valley is stuck between two systems and will see scattered to numerous showers/storms develop this afternoon and continue into the evening hours. Have kept VCTS in the TAFs as the timing of any storm remains uncertain. Will make amendments once storms develop. Expect very heavy rain, small hail, possibly IFR vsbys, and gusty winds with any storms. Activity dwindles after midnight with VFR conditions expected. Winds remain variable through the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Stumpf SHORT TERM...Stumpf LONG TERM...JMS AVIATION...Stumpf For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 16, 2:39 PM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 239 PM CDT Wed May 16 2018 ALZ001>010-016-TNZ076-096-097-171100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 239 PM CDT Wed May 16 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This afternoon and Tonight... Scattered to numerous thunderstorms are forecast to affect much of the Tennessee Valley this evening. Wind gusts up to 50 mph, frequent lightning, small hail and heavy downpours will accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Numerous thunderstorms are expected across the region during Thursday. Mostly scattered storm chances are forecast in the Friday through next Tuesday time frame, as higher humidity and instability persist across the region. Although brief gusty winds may occur with the stronger thunderstorms during the period, the main threats will come from lightning and locally heavy rainfall. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, May 16, 1:57 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
157 PM CDT WED MAY 16 2018
TNZ096-161930-
Lincoln TN-
157 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN COUNTY UNTIL 230
PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Petersburg, or 13 miles east of Pulaski, moving
east at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Skinem, Howell, Belleville, Mcburg, Dellrose,
Coldwater, Belleview, Harms and Camargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3503 8655 3508 8683 3526 8683 3526 8680
3525 8675 3528 8671 3530 8653
TIME...MOT...LOC 1857Z 273DEG 13KT 3518 8680
12Special weather statement, May 16, 2:31 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Huntsville AL 231 PM CDT WED MAY 16 2018 ALZ009-010-162000- DeKalb AL-Jackson AL- 231 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND NORTHEASTERN DEKALB COUNTIES UNTIL 300 PM CDT... At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near Ider, or 11 miles southwest of Trenton. This storm was nearly stationary. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Henagar, Stevenson, Ider, Rosalie, Fabius, Sulpher Springs and Higdon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3456 8570 3482 8590 3494 8560 3468 8555 TIME...MOT...LOC 1931Z 322DEG 1KT 3476 8566 12
Special weather statement, May 16, 2:34 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
234 PM CDT WED MAY 16 2018
TNZ096-162000-
Lincoln TN-
234 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 300
PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Fayetteville, moving east at 10 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fayetteville, Mulberry, Skinem, Molino, Howell, Belleville, Harms,
Mimosa, Booneville and Camargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3528 8646 3528 8644 3502 8649 3510 8678
3525 8675 3528 8672 3529 8646
TIME...MOT...LOC 1934Z 278DEG 10KT 3519 8668
12Special weather statement, May 16, 2:38 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Huntsville AL 238 PM CDT WED MAY 16 2018 ALZ001-002-162015- Lauderdale AL-Colbert AL- 238 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES UNTIL 315 PM CDT... At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near Sheffield, moving south at 10 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Underwood-Petersville, Red Rock, Posey Loop, Pride Landing, New Bethel and Colbert Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3486 8791 3489 8769 3466 8761 3463 8793 TIME...MOT...LOC 1938Z 353DEG 8KT 3482 8780 12
Special weather statement, May 16, 2:54 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
254 PM CDT WED MAY 16 2018
ALZ001-002-162030-
Lauderdale AL-Colbert AL-
254 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 330 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Florian, or near Florence. This storm was nearly stationary.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, St. Florian,
Underwood-Petersville, Northwest Alabama Regional Airport and Ford
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3492 8771 3494 8749 3479 8743 3478 8743
3477 8742 3474 8742 3472 8773
TIME...MOT...LOC 1953Z 353DEG 4KT 3487 8759
12Special weather statement, May 16, 3:05 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CDT WED MAY 16 2018
ALZ001-004-162030-
Lawrence AL-Lauderdale AL-
305 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 17 miles east of Florence, moving south at 10 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Lexington, Anderson, Center Star, Kingtown, Oliver,
Whitehead, Red Bank and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3486 8721 3481 8722 3477 8728 3476 8726
3476 8721 3468 8745 3470 8745 3471 8742
3474 8743 3477 8742 3478 8743 3480 8743
3482 8749 3492 8751 3498 8730
TIME...MOT...LOC 2005Z 339DEG 7KT 3489 8738
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:38 PM CDT | Special Weather Statement | HUN | Colbert | 37 min |
| May 16, 2:54 PM CDT | Special Weather Statement | HUN | Lauderdale | 36 min |
| May 16, 3:05 PM CDT | Special Weather Statement | HUN | Lauderdale | 25 min |
| May 16, 3:28 PM CDT | Special Weather Statement | HUN | Lauderdale | 47 min |
| May 16, 3:29 PM CDT | Special Weather Statement | HUN | Jackson | 46 min |
| May 16, 3:46 PM CDT | Special Weather Statement | HUN | Limestone | 29 min |
| May 16, 4:24 PM CDT | Special Weather Statement | HUN | Lawrence | 51 min |
| May 16, 4:28 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 32 min |
| May 16, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 31 min |
| May 16, 4:35 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 25 min |
| May 16, 4:38 PM CDT | Special Weather Statement | HUN | Marshall | 37 min |
| May 16, 5:03 PM CDT | Special Weather Statement | HUN | Lawrence | 42 min |
| May 16, 5:05 PM CDT | Special Weather Statement | HUN | Jackson | 40 min |
| May 16, 5:17 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 28 min |
| May 16, 5:41 PM CDT | Special Weather Statement | HUN | Marshall | 34 min |
| May 16, 5:53 PM CDT | Special Weather Statement | HUN | Jackson | 37 min |
| May 16, 6:08 PM CDT | Special Weather Statement | HUN | Marshall | 37 min |
| May 16, 6:22 PM CDT | Special Weather Statement | HUN | Blount | 38 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.